Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 39, NWS Baltimore/Washington

June 2, 2018Grant County, Hardy County, Pendleton County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 2, 2018, 12:37 PM EDT for Grant County, Hardy County, Pendleton County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2018, 12:37 PM EDT (16:37 UTC)
Expired
Jun 2, 2018, 3:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Grant County, WV, Hardy County, WV, Pendleton County, WV

The radar

The Sterling radar (KLWX), 144 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 1:08 PM EDTFLASH FLOODBrushy Run, WVSEVERAL FARMS WERE BEING EVACUATED ALONG BRUSHY RUN DUE TO RISING WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WGUS51 KLWX 021637
FFWLWX
WVC023-031-071-021930-
/O.NEW.KLWX.FF.W.0039.180602T1637Z-180602T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
1237 PM EDT SAT JUN 2 2018

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  Northeastern Pendleton County in eastern West Virginia...
  South central Grant County in eastern West Virginia...
  Southwestern Hardy County in eastern West Virginia...

* Until 330 PM EDT.

* At 1235 PM EDT, Doppler radar indicated heavy rain across the 
  area. Up to two inches of rain have already fallen. Additional 
  rainfall amounts of one to two inches are possible through 330 PM.

* Local officials indicated US Route 220 is covered by several feet 
  of water near the Grant/Pendleton County Line. Evacuations are 
  taking place along Brushy Run due to rising water. Move to higher 
  ground immediately in this area!

* Some locations that may experience flooding include...
  Brushy Run, Milam and Landes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3883 7903 3873 7910 3879 7931 3893 7921

$$

ADS
2 follow-up statements
948 
WGUS71 KLWX 021838
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
238 PM EDT SAT JUN 2 2018

WVC023-031-071-021930-
/O.CON.KLWX.FF.W.0039.000000T0000Z-180602T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pendleton WV-Grant WV-Hardy WV-
238 PM EDT SAT JUN 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR
NORTHEASTERN PENDLETON...SOUTH CENTRAL GRANT AND SOUTHWESTERN HARDY
COUNTIES...

At 237 PM EDT, Doppler radar indicated heavy rain across the area. Up
to two inches of rain have already fallen. Additional rainfall 
amounts of 1 inch are possible. Flash flooding is expected to begin 
shortly if it has not already begun.

Some locations that will experience flooding include...
Brushy Run, Milam and Landes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3883 7903 3873 7910 3879 7931 3893 7921

$$

RCM
819 
WGUS71 KLWX 021923
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
323 PM EDT SAT JUN 2 2018

WVC023-031-071-021933-
/O.EXP.KLWX.FF.W.0039.000000T0000Z-180602T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pendleton WV-Grant WV-Hardy WV-
323 PM EDT SAT JUN 2 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PENDLETON...SOUTH CENTRAL
GRANT AND SOUTHWESTERN HARDY COUNTIES WILL EXPIRE AT 330 PM EDT...

The threat of rapid-life threatening flooding has ended, but the
flood threat continues. A flood warning has been issued to replace
the flash flood warning.

LAT...LON 3883 7903 3873 7910 3879 7931 3893 7921

$$

RCM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 10:13 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 2, 10:13 AM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1013 AM EDT Sat Jun 2 2018

.SYNOPSIS...
A cold front will stall near the area this afternoon. Low
pressure will develop along the front off of the Virginia coast
tonight and remain into Sunday. Low pressure will move away
Monday. Another front approaches Tuesday. High pressure builds
behind it through mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Moderate to heavy persistent rainfall is occurring over southern
Grant and Hardy Counties, all of Pendleton County and western
Rockingham County. Rain rates are averaging one half to one inch
per hour with a couple locations in Hardy and Rockingham
Counties already receiving over an inch of rain in the last hour
or two.

Other showers, more isolated and less intense, are popping up
in Albemarle County, Augusta County and Orange County. The
airmass across our region remains very juicy with precipitable
water values above 2 inches.

An upper trough axis will be sharpening over the area this
afternoon, and cutting off tonight. Surface low pressure should
be developing southeast of the area during the evening hours.
The attendant positive vorticity from the upper trough and
residual instability will be capable of supporting renewed
showers and thunderstorms as soon as daytime heating is
realized. This support will continue through the night.
Consequently, will be carrying likely or categorical PoPs for
the next 24 hours.

While CAPE won't be as large as previous days, and shear
minimal, it won't take much in this saturated atmosphere for
thunderstorms to develop. These should be heavy rainers due to
PWAT as well as deep warm cloud depths. Short MBE/Corfidi
vectors indicate slow movers, with possible backbuilding. This
will be particularly problematic as recent rainfall has left the
soil saturated, with Flood Guidance values below an inch in
many instances. As a result, have issued a Flash Flood Watch for
the entire area this afternoon and tonight. Anticipated
rainfall (widespread 2-3 inches, locally higher...potentially
much higher) and unusually moist antecedent conditions could be
a bad combination for somewhere in the forecast area. Since fine
details vary...cannot pinpoint precisely where. Thus the Watch
will be for the whole area.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Low level convergence from low pressure will still be present
Sunday. The low will gradually drift east, but likely won't be
offshore until Sunday night. Since flow will be north, even by
Sunday morning, there will be less moisture to work with...and
practically no CAPE. Nonetheless, the ground will be saturated
and support for continued showers present. Rainfall amounts
should be less...but that may be little consolation. Flood (or
Flash Flood) Watches may need to be extended.

Heights will gradually rise Monday. Cannot rule out a few more
showers, but coverage may be scattered.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Tuesday morning looks dry, but some showers will be possible
during the afternoon hours as a cold front approaches from the
north. The best chances for showers will be across northern portions
of the forecast area.

Behind this front, a relatively cool airmass will move into the
region. Temperatures will drop into the 40s and 50s Tuesday night
and high temperatures on Wednesday will only reach the 60s and 70s.
An area of high pressure moving in from the Great Lakes will
dominate our weather on Wednesday and Thursday. With high
pressure overhead, skies will be mostly sunny, humidity levels will
be low and temperatures will stay below average.

Temperatures will start to moderate again by Friday out ahead of a
cold front approaching from the northwest. Model guidance differs
substantially with strength of this front and the associated rain
chances (Euro keeps us mostly dry, while GFS has some rain).

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions generally expected through Noon. We anticipate
conditions to deteriorate this afternoon, but distribution may
be uneven. Am gradually taking restriction through MVFR this
afternoon and into IFR late tonight. However, numerous
showers/thunderstorms anticipated, many with heavy rain. Local
flight restrictions may be much lower for short periods of time.
Pinpointing details problematic.

Similar conditions (widespread flight conditions to start, with
frequent by spotty MVFR/IFR) will extend into Sunday, and
possibly Monday. VFR conditions are expected to prevail
thereafter.

&&

.MARINE...
Little wind outside of thunderstorms this afternoon. Low
pressure will develop tonight, increasing the pressure gradient
and providing better mixing. Within the mixed layer, 20 kt
present late tonight through Sunday on the Bay/lower Potomac;
Small Craft Advisories have been posted. These may need to be
extended into Sunday night. There is also the potential for a
short fused Small Craft this afternoon due to frequent gusts
associated with showers and storms. Do not have a good feel for
this potential yet, so will forward these thought to the
dayshift.

Winds are expected to stay below SCA criteria Monday-Wednesday.

&&

.HYDROLOGY...
Cut off low pressure will support numerous- widespread showers
and thunderstorms this afternoon into tomorrow. An anomalously
moist airmass (precipitable water aoa 2 inches) will support
copious rainfall, but saturated soils indicate that flooding
will be a concern. Rainfall rates and repeated storms suggest
that rises may be rapid. A Flash FLood Watch has been posted for
the entire area this afternoon and tonight.

Given expected widespread significant rain and runoff, River Flood
Watches have been posted for many area main stem rivers. Anyone
living in or near flood prone areas should be prepared to move to
higher ground quickly this weekend. Main stem rivers will continue
to see significant rises into early next week as water runs off.

&&

.TIDES/COASTAL FLOODING...
Freshwater runoff may result in minor/moderate flooding at
Georgetown in the Monday night-Tuesday time frame. This will be
contingent on forecast rainfall, which may have significant
changes over the next day or two.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through late tonight for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ003>006-011-013-
     014-016>018-501>508.
VA...Flash Flood Watch through late tonight for VAZ025>031-036>040-
     050>057-501>508.
WV...Flash Flood Watch through late tonight for WVZ050>053-055-
     501>506.
MARINE...Small Craft Advisory from 2 AM to 8 PM EDT Sunday for
     ANZ530>534-537>543.

&&

SYNOPSIS...HTS
NEAR TERM...HTS/KLW
SHORT TERM...HTS/KLW
LONG TERM...KJP
AVIATION...KLW/KJP
MARINE...KLW/KJP
HYDROLOGY...KLW
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Jun 2, 5:05 AM EDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
505 AM EDT Sat Jun 2 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
505 AM EDT Sat Jun 2 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for the entire area through late
tonight.

In addition, River Flood Watches have been posted for many sites
along main stem rivers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Multiple rounds of showers will continue into Sunday. These
showers will be slow moving across wet ground and capable of
producing additional localized heavy rainfall. This may result in
additional or worsening flooding.

The River Flood Watches continue until further notice.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters should report any flooding or precipitation
totals per established protocols.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-030915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
505 AM EDT Sat Jun 2 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for the entire area through late
tonight.

In addition, River Flood Watches have been posted for many sites
along main stem rivers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Multiple rounds of showers will continue into Sunday. These
showers will be slow moving across wet ground and capable of
producing additional localized heavy rainfall. This may result in
additional or worsening flooding.

The River Flood Watches continue until further notice.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters should report any flooding or precipitation
totals per established protocols.

In the hours before

Local storm report, Jun 2, 8:40 AM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
840 AM EDT SAT JUN 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLOOD            5 SE PAW PAW            39.48N  78.38W
06/02/2018                   MORGAN             WV   911 CALL CENTER

            ROUTE 9 REMAINS FLOODED NEAR LARGENT

&&

EVENT NUMBER LWX1800541

ADS
Local storm report, Jun 2, 8:42 AM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
842 AM EDT SAT JUN 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     FLOOD            2 ENE JOHNSONTOWN       39.59N  78.00W
06/02/2018                   BERKELEY           WV   911 CALL CENTER

            ALLENSTOWN ROAD REMAINS FLOODED NEAR BACK CREEK

&&

EVENT NUMBER LWX1800542

ADS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:07 PM EDTAreal Flood WarningLWXBerkeley, Hampshire, Morgan18 hr
Jun 1, 9:39 PM EDTAreal Flood WarningLWXBerkeley, Jefferson11 hr
Jun 1, 9:46 PM EDTFlash Flood WarningLWXHampshire3 hr
Jun 2, 3:13 AM EDTFlash Flood WatchLWXBerkeley, Grant, Hampshire, Hardy, Jefferson, Mineral and 2 more25 hr
Jun 2, 3:23 AM EDTRiver Flood WatchLWXBerkeley, Jefferson16 hr
Jun 2, 3:27 AM EDTRiver Flood WatchLWXJefferson12 hr
Jun 2, 3:29 AM EDTRiver Flood WatchLWXBerkeley, Jefferson9 hr
Jun 2, 3:29 AM EDTRiver Flood WatchLWXMorgan9 hr
Jun 2, 9:57 AM EDTAreal Flood WarningLWXGrant, Hardy, Pendleton18 hr
Jun 2, 11:55 AM EDTRiver Flood WarningLWXMorgan62 hr
Jun 2, 12:05 PM EDTRiver Flood WarningLWXBerkeley, Jefferson58 hr
Jun 2, 1:23 PM EDTAreal Flood WarningLWXPendleton24 hr
Jun 2, 3:33 PM EDTRiver Flood WatchLWXHampshire, Hardy18 hr
Jun 2, 3:49 PM EDTRiver Flood WarningLWXJefferson3 days
Jun 2, 4:55 PM EDTAreal Flood WarningLWXBerkeley, Jefferson6 hr
Jun 2, 5:42 PM EDTRiver Flood WarningLWXHardy32 hr
Jun 2, 5:44 PM EDTRiver Flood WarningLWXGrant, Hardy10 hr
Jun 2, 5:47 PM EDTRiver Flood WarningLWXHampshire, Hardy41 hr
Jun 2, 5:52 PM EDTRiver Flood WarningLWXBerkeley, Jefferson67 hr
Jun 2, 5:56 PM EDTRiver Flood WatchLWXJefferson18 hr
Jun 2, 6:16 PM EDTAreal Flood WarningLWXHampshire, Mineral4 hr

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.